If you are HIV positive, taking HIV meds, feeling a loss of energy, and are losing weight without trying, you may have a medical condition called HIV-associated wasting.1 Individuals with HIV that could have unintentional weight loss and decreased physical endurance include: newly diagnosed patients on HIV meds, long-term survivors with HIV, HIV-infected people who are undetectable and have normal CD4 counts, and people on HIV meds with acute infection.2-6

The impact of HIV-associated wasting

The 3 key elements of HIV-associated wasting are:

Decreased physical endurance:

Physical endurance is the time it takes from when you start a physical activity to when you stop because of exhaustion. Some people with gradual, unintentional weight loss find that they get tired more quickly than they used to when performing certain activities.1

Weight loss:

Have you noticed you’re gradually losing weight without trying? This may be due to HIV-associated wasting. As your weight changes, your appearance may change as well. Friends, family, and coworkers may notice and express their concerns.

Loss of lean body mass:

HIV-associated wasting involves more than just losing weight. It’s also a loss of lean body mass—or LBM. LBM includes your muscles, organs, blood, and water. In fact, 50% of lean body mass is made up of skeletal muscle, which makes up a large part of your overall body weight.1

Lean body mass is critical to the function of your body and when it’s decreased, it can affect your physical endurance or make you feel tired more quickly.

Do you think you have HIV-associated wasting?

HIV-associated wasting is treatable. However, you need to recognize the symptoms first.

Start by asking yourself the following questions:

Do you have a loss of physical endurance associated with unintentional weight loss?

  • Are any activities more difficult to perform?
  • Are you exercising less?
  • Do you need to rest more often?
  • Do you frequently feel tired after certain activities?

Have you had unintentional weight loss?

  • Have you recently lost weight without trying?
  • Do any changes in your weight negatively affect your health and how you feel?
  • Do your clothes fit more loosely than normal due to unintentional weight loss?
  • Have friends, family, or coworkers noticed any changes in the way that you look based on changes in your weight?

If you answered “yes” to any of these questions, and you’ve been losing weight without trying, you should talk with your healthcare provider. In addition, keeping track of your weight and reviewing changes with your healthcare provider will help determine if it’s HIV-associated wasting. Only he or she can determine if you have HIV-associated wasting and talk about treatment options, including Serostim® [somatropin (rDNA origin) for injection].